The use of atypical antipsychotics (aAPs) to treat schizophrenia and bipolar disorder may lead to development of metabolic syndrome. This Clinical Practice Improvement (CPI) project was aimed at improving the degree of adherence among doctors to recommended guidelines on safety monitoring in the group of patients who are prescribed the medication, for early detection of the risk factors.Design:
Clinical Practice Improvement Programme methodology was used. Prospective data collection was implemented to ascertain the degree of adherence to safety monitoring.Setting:
All doctors in the outpatient clinic at a general hospital psychiatric unit who prescribed patients with aAPs were involved in the CPI project, which was carried out over a 3-month period from November 2005 to February 2006.Key measures for improvement:
Percentage of patients who had various parameters including measurements and blood tests monitored by their doctors during those 3 months.Strategies for change:
Baseline measures of adherence to monitoring parameters were obtained; process mapping was focused on the psychiatric consultation, and a Pareto chart was drawn up. Interventions were based on factors indicated by a Pareto chart—lack of monitoring protocol, lack of measuring equipment and medication dispensed without pharmacy checking on monitoring. A run chart was also carried out with the appropriate Plan–Do–Study–Act.Effects of change:
Over the 3 months, almost all patients on aAPs had safety monitoring carried out. A significant number were found to have risk factors for metabolic syndrome, particularly for adiposity and dyslipidaemia, and a list of recommendations towards managing these risks was made. The safety monitoring protocol was established as a routine procedure and became an audited programme in the hospital.Lessons learnt:
Safety monitoring of patients on aAPs is important, as evidenced by clinical outcome findings of risk factors. The CPI project helps to focus on specific areas that need intervention in order to achieve safety monitoring in all patients on this medication.